Penicillin is often the first line of defense for a number of common illnesses, including ear and sinus infections, strep throat, chest infections and urinary tract infections. But when a patient is allergic to the ‘superdrug,’ physicians are left with few antibiotic options that are oftentimes less effective, more expensive and can cause greater side effects, putting you at more risk for drug resistance.

However, new research suggests that a majority of people who think there are allergic to penicillin are actually not. In fact, in one study, 94 percent of people who believed they were allergic to penicillin tested negative during an allergy test for the drug.

All too often, people have a bad experience with penicillin as a child, such as a skin rash following dosage of penicillin, but were never actually tested to see if they were truly allergic.Differences between penicillin side effects and allergic reactions

“People tend to confuse side effects with allergies,” said Andrea M. Luce, Pharm.D., assistant professor at the Texas A&M Health Science Center Irma Lerma Rangel College of Pharmacy. “People will experience a side effect and think it’s an allergy. It’s vital to know the difference between a side effect and a true allergic reaction to the medication.”

The most common side effects include: stomach pain, nausea or vomiting. In a true allergy to penicillin, patients have an anaphylactic reaction, including swelling of the airways, hives and shortness of breath.

“Recently, a patient expressed that they were allergic to penicillin and we asked what happens when they take it,” Luce said. “The patient said they get light headed, which happens as a side effect rather than an allergy.”

Unsure whether you are truly allergic to penicillin or just had a bad childhood experience with the medication? Penicillin skin testing is the most reliable method for evaluating your sensitivity to the drug.

Why does it matter? Penicillin-based antibiotics are often much less expensive and reduce your risk for drug resistance. If you repeatedly administer highly powerful, non-penicillin antibiotics for infections, they can easily become less effective over time.

It’s important to discuss your allergies with your pharmacist or health care provider who can help you determine the difference between side effects and true allergies and whether you are a candidate for penicillin allergy testing.

— Holly Shive

You may also like
penicillin allergy
You Asked: Am I really allergic to penicillin?